Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Cheyenne, WY

August 2, 2002Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 2, 2002, 9:52 PM MDT for Scotts Bluff County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 9:52 PM MDT (03:52 UTC)
Expired
Aug 2, 2002, 10:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:57 PM MDTThunderstorm Wind 61 MGering, NELocal radio station reported 60 to 70 mph wind gusts in and near Gering, NE.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
3126 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS55 KCYS 030352
SVRCYS
NEC157-030430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
951 PM MDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA      
  THIS INCLUDES THE CITIES                    
  THIS INCLUDES THE CITIES OF...TERRYTOWN...SCOTTSBLUFF...MINATARE...
  GERING

* UNTIL 1030 PM MDT

* AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GERING...MOVING NORTHEAST
  AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4171 10395 4170 10362 4170 10337 4199 10339
          4199 10362

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:40 PM MDT, 8 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 1:40 PM MDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT FRI AUG 2 2002

WATER VAPOR IMAGERY SHOWS MID AND UPPER LEVEL MOISTURE MOVING ACROSS
REGION ON SOUTHWEST FLOW ALOFT...IN ADDITION TO A WEAK SHORTWAVE
APPROACHING FROM THE UT/CO BORDER. AVN SEEMS TO OVERDO STRENGTH OF
VORTICITY MAXIMUM ASSOCIATED WITH SHORTWAVE...AS HAS OFTEN BEEN THE
CASE THIS SUMMER. LOW SCATTERED POPS SHOULD COVER EXTENT OF
CONVECTION THIS EVENING. THETA/E AXIS EXTENDS INTO NEB PANHANDLE
OVERNIGHT THUS WILL KEEP MENTION OF SHOWERS POSSIBLE OVERNIGHT
THERE. MINIMUM TEMPERATURES TONIGHT WILL NOT BE AS COOL AS THOSE
EXPERIENCED LAST NIGHT. SURFACE HIGH PRESSURE NOSING DOWN THE
NORTHERN HIGH PLAINS WILL COMBINE WITH SURFACE LOW PRESSURE IN
EASTERN CO TO PRODUCE WEAK LOW LEVEL UPSLOPE FLOW SAT AFTERNOON.
CURIOUSLY ENOUGH...MODELS PROG AIRMASS TO DRY SOMEWHAT SAT THUS WILL
GO WITH ONLY LOW POPS FOR PRIMARILY LATE DAY SHOWERS/THUNDERSTORMS.
TEMPS WILL CONTINUE TO REBOUND SAT AS HEIGHTS AND THICKNESS VALUES
INCREASE MODESTLY. WEAK SURFACE BACKDOOR TYPE COOL FRONT TO PUSH
THROUGH REGION EARLY SUNDAY FOR SOMEWHAT COOLER TEMPS...ESPECIALLY
EAST OF THE LARAMIE RANGE. WITH MARGINAL DYNAMICS AND ATMOSPHERIC
MOISTURE WILL KEEP SCATTERED POPS FOR SUN AND SUN EVENING. MON LOOKS
TO HAVE SLIGHTLY COOLER TEMPS AND LOWER POPS THAN SUN.

IN THE EXTENDED...UPPER HIGH TO MEANDER OVER THE CENTRAL PLAINS NEXT
WEEK AND WILL BE THE MAIN FACTOR INFLUENCING THE WEATHER OVER THE
AREA. SOME MONSOONAL MOISTURE SHOULD BE LURKING OVER THE SW PART OF
THE CONUS BUT HOW MUCH OF IT GETS ADVECTED OVER CWA STILL IN
QUESTION. WILL KEEP FCST DRY FOR NOW EVEN THOUGH ISOLD CONVECTION
NOT OUT OF THE QUESTION SOMETIME DURING THE WEEK. NO SIGNIFICANT
CHANGES IN TEMPERATURES WITH STAGNANT PATTERN CONTINUING.

.CYS...
WY...NONE.
NE...NONE.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:54 PM MDTSevere Thunderstorm WarningCYSScotts Bluff36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.